Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Detroit, MI

June 28, 2003Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 28, 2003, 6:03 PM EDT for Washtenaw County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 6:03 PM EDT (22:03 UTC)
Expired
Jun 28, 2003, 7:00 PM EDT
In force
57 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 65 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 12:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 282203
SVRDTX
MIC161-282300-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 700 PM EDT

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF CHELSEA...OR 8 MILES
  SOUTHEAST OF JACKSON...MOVING EAST AT 50 MPH. THIS SEVERE
  THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHELSEA...LYNDON TOWNSHIP AT 615 PM EDT
  PLEASANT LAKE AT 620 PM EDT
  DEXTER...HUDSON MILLS AT 625 PM EDT
  ANN ARBOR...WHITMORE LAKE AT 635 PM EDT
  YPSILANTI AT 640 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4225 8446 4207 8438 4224 8355 4243 8354
          4244 8383 4242 8411

$$

DWD DRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:53 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 3:53 PM EDT, 2 hours 10 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 PM EDT SAT JUN 28 2003

REMAINING SEVERE WEATHER POTENTIAL WILL BE THE IMMEDIATE CONCERN
WITH THIS PACKAGE. SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL
7 PM FOR ALL BUT LENAWEE AND MONROE COUNTIES.

EXPECT ONGOING CONVECTION TO CONTINUE EVOLVING ALONG THE WARM FRONT
IN THE SAGINAW VALLEY AND THUMB, AND AHEAD OF THE COLD FRONT IN
WESTERN LOWER. A FEW SUPERCELLS WILL BE POSSIBLE ALONG THE WARM
FRONT AND IN THE WARM SECTOR WHERE ANY LOW LEVEL FLOW IS BACKED TO
THE SE. FORECAST SOUNDINGS AND WIND PROFILES INDICATE HELICITY
AROUND 200 M2/S2 AND 0-6KM SHEAR STARTING NEAR 30 M/S BUT DECREASING
DURING THE EARLY EVENING. CONVECTIVE MODE ALONG AND AHEAD OF THE
COLD FRONT WILL BE MORE LINEAR WITH 0-3KM SHEAR AROUND 20 M/S.
MODIFIED 12Z DTX SOUNDING AND MODIFIED FORECAST ETA SOUNDINGS SHOW
CAPE AVERAGING TO ABOUT 2500 J/KG, ENOUGH TO WORK WITH THE EXISTING
WIND FIELD AND ENOUGH TO CONTINUE WITH THE WATCH THROUGH EXPIRATION.

WEAKENING CONVERGENCE ALONG THE COLD FRONT AND THE LOSS OF DAYTIME
HEATING WILL LEAD TO A WEAKENING TREND IN THE STORM ACTIVITY BY
MIDNIGHT. DO EXPECT AT LEAST SCATTERED SHOWER AND STORM COVERAGE
OVERNIGHT SOUTH OF FLINT TO PORT HURON.

THE UPPER TROF AXIS WILL STILL BE TO OUR WEST ON SUNDAY AND THE 12Z
MODEL RUNS SHOW A SECONDARY SURFACE TROF OVER LOWER MICHIGAN BY
AFTERNOON. A TOUGH CALL ON PRECIP CHANCES OVER OUR AREA AS THE MODEL
MOISTURE PROFILES BECOME MARGINAL. THEY INDICATE THE 850 TO 700 MB
THETA-E RIDGE SOUTH OF OUR AREA BUT WITH THE SURFACE BOUNDARY
WASHING OUT OVERNIGHT. THIS WILL ALLOW LOW LEVEL MOISTURE TO POOL
BACK INTO THE AREA AND INTERACT WITH THE UPPER TROF AND DAYTIME
HEATING. OUR GOING FORECAST HAS CHANCE POPS GOING FOR SHOWERS AND
STORMS AND THIS LOOKS GOOD.

SURFACE HIGH PRESSURE WILL BUILD IN A LITTLE MORE FIRMLY SUNDAY
NIGHT AND MONDAY AS THE UPPER LEVEL TROF MOVES EAST. THIS WILL LAST
THROUGH TUESDAY AS THE 00Z AND 12Z GFS RUNS SHOW SOLUTIONS
CONSISTENT FROM RUNS OVER THE LAST COUPLE OF DAYS AND ARE CONSISTENT
WITH THE EURO AND CANADIAN MODELS THROUGH MID WEEK. THE UPPER RIDGE
OVER THE CENTRAL STATES WILL KEEP SURFACE HIGH PRESSURE IN PLACE
OVER THE GREAT LAKES THROUGH WEDNESDAY AND HELP ENSURE DRY
CONDITIONS WITH SEASONABLE TEMPERATURES.

HEADING INTO THURSDAY, SOME TIMING DIFFERENCES HAVE DEVELOPED IN THE
MODELS REGARDING THE LOW MOVING THROUGH CENTRAL CANADA. THE GFS IS
THE FASTEST OF ALL IN THE GROUP AND AMONG THE FASTEST OF THE
ENSEMBLE MEMBERS. PLAN TO BLEND THE FORECAST TOWARD A SLOWER TIMING
LIKE THE CANADIAN BUT NOT AS DEEP. THIS STILL KEEPS THE FRONT OUT OF
OUR AREA UNTIL FRIDAY...AND THEN ONCE IT IS HERE...EXPECT IT TO
LINGER INTO SATURDAY. A CHANCE OF SHOWERS AND STORMS WILL BE
WARRANTED BOTH DAYS HEADING INTO THE WEEKEND.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BT
Hazardous weather outlook, Jun 28, 2:18 PM EDT, 3 hours 45 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
217 PM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL 700 PM FOR
SOUTHEAST MICHIGAN ALONG AND NORTH OF INTERSTATE 94. SEE THE LATEST
AREAL OUTLINE FROM THE NATIONAL WEATHER SERVICE FOR MORE DETAILS.

OCCASIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON NORTH OF
INTERSTATE 69...WITH NUMEROUS THUNDERSTORMS SOUTH OF INTERSTATE 69.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...AND BE CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER.
AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 20 MPH.

A WARM FRONT EXTENDING FROM SOUTHERN LAKE MICHIGAN TO SOUTHERN LAKE
HURON WILL LIFT NORTHWARD ACROSS THE SAGINAW VALLEY THIS AFTERNOON.
A FEW HOURS OF SUNSHINE FOLLOWING THE EARLY MORNING THUNDERSTORMS
HAVE ALLOWED THE ATMOSPHERE TO DESTABILIZE THIS AFTERNOON.
THUNDERSTORMS WILL SPREAD INTO SAGINAW AND FLINT THROUGH 4 PM...AND
INTO PORT HURON AND DETROIT BETWEEN 3 PM AND 6 PM. THUNDERSTORMS
WILL CONTINUE THROUGH 8 PM BEFORE WEAKENING.

ANOTHER ROUND OF THUNDERSTORMS IS LIKELY TONIGHT AS A COLD FRONT
MOVES ACROSS SOUTHEAST MICHIGAN. BECAUSE INSTABILITY WILL DIMINISH
AFTER SUNSET...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER WIND GUSTS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE.
AVERAGE STORM MOTION TONIGHT WILL BE TO THE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER NETWORKS HAVE BEEN ACTIVATED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BRAVENDER

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:29 PM EDTSevere Thunderstorm WarningDTXMidland46 min
Jun 28, 4:28 PM EDTSpecial Marine WarningDTX92 min
Jun 28, 6:17 PM EDTSevere Thunderstorm WarningDTXGenesee, Shiawassee43 min
Jun 28, 6:59 PM EDTSevere Thunderstorm WarningDTXWayne46 min
Jun 28, 7:05 PM EDTSevere Thunderstorm WarningDTXGenesee25 min
Jun 28, 7:16 PM EDTSpecial Marine WarningDTX44 min
Jun 28, 7:29 PM EDTSevere Thunderstorm WarningDTXLenawee46 min
Jun 28, 7:48 PM EDTSevere Thunderstorm WarningDTXMonroe42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.